Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 46, NWS Huntsville, AL

August 21, 2013Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 21, 2013, 11:23 AM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2013, 11:23 AM CDT (16:23 UTC)
Expired
Aug 21, 2013, 2:30 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 115 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2305 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 10:45 AM CDT, 38 minutes earlier.

Area forecast discussion, Aug 21, 10:45 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1045 AM CDT WED AUG 21 2013

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...
WILL BE AMENDING THE FORECAST SHORTLY TO UPDATE PRECIP CHANCES...CLOUD
COVER...TEMPS AND DEWPOINT TEMPS FOR THE FORECAST AREA. THE LAST
SEVERAL SATELLITE AND RADAR IMAGES ACROSS THE AREA HAVE INDICATED
THAT MID LEVEL FORCING ALONG WITH AN UPPER LEVEL JET STREAK WAS
RESPONSIBLE FOR THE SHRA/TSRA DEVELOPMENT ACROSS NORTHEAST
MISSISSIPPI...NORTH ALABAMA AND INTO SOUTHERN MIDDLE TENNESSEE.
PWAT VALUES WERE SLIGHTLY LOWER TODAY AND AROUND 1.5 INCHES...BUT EXPECT
THAT SHRA/TSRA WILL CONTINUE TO DEVELOP IN THE CONVERGENCE ZONE THAT
HAS SET UP ACROSS THE AREA. HAVE SLIGHTLY MODIFIED TEMPS...DEWPOINT
TEMPS AND CLOUD COVER ALSO INTO THE AFTERNOON TO ACCOUNT FOR THE
EXPECTED SCATTERED/NUMEROUS SHRA/TSRA DEVELOPMENT. EXPECT THE STORM
DEVELOPMENT TO SLOWLY SHIFT SOUTHEASTWARD THROUGH THE AFTERNOON.

TT

&&

.AVIATION...
/ISSUED 645 AM CDT WED AUG 21 2013/
FOR 12Z TAFS...
MID LEVEL FORCING AND A NEARBY UPPER WIND SPEED MAXIMUM...ALONG WITH
A MOIST/UNSTABLE AIRMASS WILL BE FAVORABLE FOR THE FORMATION OF
SCATTERED SHOWER/THUNDERSTORMS ACROSS NORTHERN AL/SOUTHERN MIDDLE TN
TODAY. ALTHOUGH REDUCED VIS/CIG VALUES ARE POSSIBLE WITHIN TODAYS
CONVECTION...HAVE MAINTAINED VCTS RATHER THAN MORE THE DETERMINATE
SHRA/TSRA. OTHERWISE...VFR CIGS/VIS SHOULD PREVAIL. MVFR FOG IS
POSSIBLE BEFORE DAYBREAK THURSDAY MORNING...ESPECIALLY IF HEAVY
RAINFALL OCCURS BEFOREHAND.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 21, 4:30 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
430 AM CDT WED AUG 21 2013

ALZ001>010-016-TNZ076-096-097-211815-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
430 AM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE TENNESSEE VALLEY
THROUGH THIS AFTERNOON. LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND
FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A TRANSITION TO A MORE TYPICAL PATTERN OF ISOLATED AFTERNOON AND
EARLY EVENING STORMS IS EXPECTED THROUGH THE END OF THE WEEK.

A WARMING TREND...ALONG WITH RESIDUAL MOISTURE FROM RECENT
RAINFALL...WILL PRODUCE HEAT INDICES RISING ABOVE 100 DEGREES
ACROSS NORTHWEST ALABAMA DURING THURSDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

CCC

In the hours before

Special weather statement, Aug 21, 10:26 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1026 AM CDT WED AUG 21 2013

TNZ076-096-097-211615-
MOORE TN-LINCOLN TN-FRANKLIN TN-
1026 AM CDT WED AUG 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR MOORE...LINCOLN AND WESTERN
FRANKLIN COUNTIES UNTIL 1115 AM CDT...

AT 1024 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAINFALL MAY CAUSE
MINOR FLODDING ON ROADS AND IN LOW LYING AREAS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE AND LYNCHBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3504 8655 3523 8660 3534 8629 3508 8621
TIME...MOT...LOC 1524Z 254DEG 8KT 3517 8649

CCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:32 PM CDTSpecial Weather StatementHUNMarshall43 min
Aug 21, 6:52 PM CDTSpecial Weather StatementHUNLawrence23 min
Aug 21, 9:46 AM CDTFlash Flood WarningHUNFranklin3 hr
Aug 21, 10:26 AM CDTSpecial Weather StatementHUNMoore49 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.